Oregon, 2012

Flooding in Oregon, January 18 to 27, 2012

January 18 to 27, 2012 · NWS PQR · 16 events in 9 counties and zones

With a cold air mass in place over the Pacific Northwest, two strong and very moist Pacific weather systems brought snow to the area with snow levels down to the valley floor. This snow transitioned to rain from south to north across the area, with widespread heavy rains combining with melting snow to bring many rivers above flood stage and a few rivers above major flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

With a cold air mass in place over the Pacific Northwest, two strong and very moist Pacific weather systems brought snow to the area with snow levels down to the valley floor. This snow transitioned to rain from south to north across the area, with widespread heavy rains combining with melting snow to bring many rivers above flood stage and a few rivers above major flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 18, 8:46 AM PST, 2 hours 14 minutes earlier.

Area forecast discussion, Jan 18, 8:46 AM PST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
846 AM PST WED JAN 18 2012

.SYNOPSIS...A STRONG SURFACE LOW WILL MOVE TO NEAR ASTORIA BY
THIS AFTERNOON BEFORE WEAKENING AND DRIFTING NORTH. GUSTY WINDS ALONG
THE COAST WILL CONTINUE TO STRENGTHEN OVERNIGHT AS THE LOW GETS
CLOSER...EVENTUALLY PROGRESSING INTO THE CASCADES AND TO A
SMALLER EXTENT THE WILLAMETTE VALLEY LATER THIS MORNING.
SEVERAL MORE STORM SYSTEMS WILL BATTER THE FORECAST AREA THURSDAY
THROUGH EARLY NEXT WEEK.

&&

.SHORT TERM...NAM SHOWS SURFACE LOW NEAR ASTORIA AROUND 21Z. FREEZING
LEVELS RISING FROM THE SOUTH AND EXPECTING LINGERING POOL OF COLD AIR
OVER THE I-5 CORRIDOR AND COLUMBIA RIVER AREA TO FINALLY GIVE WAY TO
THE WARMING AIRMASS. THE NAM ALSO SHOWS A BIT OF A SURFACE RIDGE
PUSHING UP FROM THE SOUTH. THIS WILL HELP ENERGIZE THE WIND
ADVISORIES IN THE WILLAMETTE VALLEY TODAY.

EXPECT RAIN ALL AREAS EXCEPT THE CASCADE ZONES BY TONIGHT WITH THE
GORGE BEING THE SLOWEST TO GIVE UP. THE NEW NAM SHOWS A LITTLE COOLER
AIR SEEPING IN EAST OF THE CASCADES THURSDAY...BUT DOES NOT APPEAR A
SERIOUS THREAT AT THIS TIME.

ATMOSPHERIC RIVER POINTED AT THE CWA WILL VARY SOME BUT STILL A VERY
WET PERIOD EXPECTED WITH  ALMOST DAILY FRONTAL WAVES OR IMPULSES. SS

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...SEVERAL
SIGNIFICANT STORMS WILL TRACK OVER THE PACIFIC NORTHWEST THROUGH MUCH
FOR THE EXTENDED PERIOD. SNOW LEVELS REMAIN WELL ABOVE 3000 FEET WITH
THE SYSTEM THE MOVES THROUGH LATE FRIDAY...MAINTAINING HEAVY RAIN
ACROSS THE FORECAST AREA INTO SATURDAY. THE NEXT SYSTEM APPROACHES
LATE SATURDAY... BRINGING A THREAT FOR STRONG WINDS ALONG THE COAST
SATURDAY NIGHT INTO SUNDAY. SNOW LEVELS ARE EXPECTED TO DROP WITH
THIS SYSTEM...SO AREAS ABOVE ABOUT 1500 TO 2000 FEET CAN EXPECT SNOW
THROUGH SUNDAY. MODERATE PRECIPITATION CONTINUES INTO EARLY NEXT WEEK
UNDER A WESTERLY FLOW PATTERN...WITH ANOTHER POSSIBLY STRONG SYSTEM
BY MONDAY NIGHT. WILL CONTINUE TO MAINTAIN ABUNDANT PRECIPITATION
AMOUNTS AND COOLER TEMPERATURES THROUGH NEXT WEEKEND.

WILL BE KEEPING A CLOSE EYE ON ANY HYDRO ISSUES THAT WILL LIKELY
APPEAR BY THURSDAY AND FRIDAY AS RISING RIVER LEVELS ARE A CONCERN.
BROWN

&&

.AVIATION...EXPECT PRIMARILY MVFR CONDITIONS TODAY IN MODERATE
RAIN. SNOW WILL CONTINUE TO FALL NORTH AND EAST OF KSPB UNTIL 21Z
WITH IFR CONDITIONS. VERY STRONG WINDS ARE ALONG THE CENTRAL
AND NORTH OREGON COAST THIS MORNING WILL SUBSIDE LATER TODAY AS
A LOW PRESSURE CENTER MOVES INLAND NEAR KAST. COULD SEE SOME GUSTS
IN THE 30 TO 40 KT RANGE IN THE WILLAMETTE VALLEY TODAY AS THE LOW
MOVES OVER THE NORTHERN TIER OF THE VALLEY AND FILLS. NO
ACCUMULATING SNOW EXPECTED SOUTH OF KSPB TODAY JUST MODERATE TO
HEAVY RAIN AT TIMES IN MVFR AND POSSIBLY IFR AT TIMES.

KPDX AND APPROACHES...EXPECT MODERATE RAIN TO CONTINUE TODAY IN
MVFR CONDITIONS. GUSTY SOUTH WINDS WILL DEVELOP BY 18Z AND
CONTINUE THROUGH THE EARLY EVENING HOURS. WOLFE

&&

.MARINE...HURRICANE FORCE GUSTS ARE ON THE DECLINE AND WILL LIKELY
BE GONE IN THE NEXT HOUR OR TWO...THEN A SLOW TRANSITION BACK TO
STORM FORCE GUSTS AND EVENTUALLY GALES BY THIS AFTERNOON BEFORE
DROPPING BELOW 20 KT THIS EVENING. THEN FOCUS TURNS TO THE NEXT
SYSTEM THAT COMES ONSHORE THURSDAY MORNING AND MAY BRING GALE
FORCE GUSTS TO THE CENTRAL WATERS ONCE AGAIN AS THE CENTER OF THE
LOW WITH THAT SYSTEM MOVES INTO THE TILLAMOOK AREA. ANOTHER
SIGNIFICANT SYSTEM MAY IMPACT THE AREA ON FRIDAY AFTERNOON.

WILL MAINTAIN A HIGH SURF ADVISORY FOR THE CENTRAL OREGON COAST
TODAY AS SEAS HAVE BUILT INTO THE UPPER 20 FT RANGE WITH 12 SECOND
PERIODS. S/SW FACING LOCALES WILL EXPERIENCE THE ROUGHEST SURF
CONDITIONS. WOLFE

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 6 PM PST THIS EVENING FOR NORTHERN
     OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-UPPER
     HOOD RIVER VALLEY-WESTERN COLUMBIA RIVER GORGE.

     FLOOD WATCH THROUGH FRIDAY MORNING FOR CASCADE FOOTHILLS IN LANE

     COUNTY-CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON
     COAST-CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST
     OREGON-GREATER PORTLAND METRO AREA-LOWER COLUMBIA-NORTH
     OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-SOUTH
     WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE.

     WINTER STORM WARNING UNTIL 3 PM PST THIS AFTERNOON FOR CASCADE
     FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY.

     WIND ADVISORY FROM NOON TODAY TO 6 PM PST THIS EVENING FOR
     GREATER PORTLAND METRO AREA.

     WINTER STORM WARNING UNTIL 1 PM PST THIS AFTERNOON FOR LOWER
     COLUMBIA.

     HIGH WIND WARNING UNTIL 4 PM PST THIS AFTERNOON FOR CENTRAL
     COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-COAST
     RANGE OF NORTHWEST OREGON-NORTH OREGON COAST.

     HIGH SURF ADVISORY UNTIL 7 PM PST THIS EVENING FOR CENTRAL
     OREGON COAST.

     WINTER STORM WARNING UNTIL NOON PST TODAY FOR COAST RANGE OF
     NORTHWEST OREGON.

     WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR CENTRAL
     WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY.

WA...WINTER STORM WARNING UNTIL 6 PM PST THIS EVENING FOR SOUTH
     WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
     WESTERN COLUMBIA RIVER GORGE.

     FLOOD WATCH THROUGH FRIDAY MORNING FOR GREATER VANCOUVER AREA-I-
     5 CORRIDOR IN COWLITZ COUNTY-SOUTH WASHINGTON CASCADE
     FOOTHILLS-SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER
     GORGE.

     WIND ADVISORY FROM NOON TODAY TO 6 PM PST THIS EVENING FOR
     GREATER VANCOUVER AREA.

     WINTER STORM WARNING UNTIL 1 PM PST THIS AFTERNOON FOR I-5
     CORRIDOR IN COWLITZ COUNTY.

     WINTER STORM WARNING UNTIL NOON PST TODAY FOR WILLAPA HILLS.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING FOR SOUTH
     WASHINGTON COAST.

PZ...STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR COASTAL WATERS
     FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 60 NM.

     HURRICANE FORCE WIND WARNING UNTIL 1 PM PST THIS AFTERNOON FOR
     COASTAL WATERS FROM CASCADE HEAD OR TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 4 AM
     PST THURSDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 18, 6:20 AM PST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
620 AM PST WED JAN 18 2012

ORZ001>014-WAZ019>023-039-040-191730-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
620 AM PST WED JAN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM APPROACHING THE PACIFIC NORTHWEST IS
BRINGING SNOWFALL...HEAVY RAIN...AND STRONG WINDS TO THE REGION
TODAY. THE BEST CHANCES FOR ADDITIONAL SNOWFALL ACCUMULATIONS
WILL BE IN THE HIGHER ELEVATIONS OF THE NORTH OREGON AND SOUTH
WASHINGTON CASCADES...THE NORTH OREGON COAST RANGE...THE WILLAPA
HILLS...THE COLUMBIA RIVER GORGE...AND THE UPPER HOOD RIVER
VALLEY.

HIGH WINDS WILL IMPACT THE NORTH AND CENTRAL OREGON COAST AND COAST
RANGE...WITH THE LARGEST IMPACTS EXPECTED ALONG THE CENTRAL OREGON
COAST. GUSTY WINDS MAY ALSO DEVELOP IN THE WILLAMETTE
VALLEY...PARTICULARLY IN SOUTH AND CENTRAL VALLEY LOCATIONS.

HEAVY RAINFALL IS EXPECTED TO CONTINUE THROUGH THIS AFTERNOON AND
TONIGHT. THIS WILL LEAD TO SHARP RISES IN AREA RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERAL OTHER FRONTAL SYSTEMS ARE EXPECTED TO IMPACT THE PACIFIC
NORTHWEST THROUGH THE END OF THE WEEK INTO THE WEEKEND. THE MAIN
IMPACT IS EXPECTED TO BE HIGH RAINFALL TOTALS LEADING TO POTENTIAL
FLOODING ISSUES. MORE STRONG WINDS WILL ALSO BE POSSIBLE AT THE
COAST WITH FRONTAL PASSAGES ON THURSDAY AND FRIDAY.

ANOTHER ISSUE THAT BEARS WATCHING IS THE POTENTIAL FOR
MORE WINTRY PRECIPITATION IN THE GORGE ON THURSDAY. A LOW
PRESSURE SYSTEM MAY APPROACH THE COAST ON THURSDAY...POTENTIALLY
PULLING MORE COLD AIR INTO THE GORGE. WITH ABUNDANT MOISTURE IN
PLACE AND PLENTY OF PRECIPITATION EXPECTED...THIS COULD POTENTIALLY
LEAD TO SIGNIFICANT ICE ACCUMULATIONS. THERE IS STILL SIGNIFICANT
UNCERTAINTY IN THE LIKELIHOOD OF THIS SITUATION OCCURRING.

STAY TUNED IN TO THE LATEST WEATHER DEVELOPMENTS BY VISITING OUR
WEBSITE AT WWW.WEATHER.GOV/PORTLAND

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW OR RAIN TOTALS
ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-191730-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
620 AM PST WED JAN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FRONTAL SYSTEM IS BRINGING STRONG WINDS AND HIGH SEAS TO THE
WATERS TODAY. STORM FORCE WINDS ARE EXPECTED THROUGH THE
DAY...WITH HURRICANE FORCE WINDS POSSIBLE FOR THE OUTER WATERS.
SEAS ARE EXPECTED TO RUN IN THE 20 TO 30 FT RANGE...PERHAPS AS
HIGH AS 35 FT IN THE WINDIEST AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF FRONTAL PASSAGES WILL BRING PERIODS OF GALE FORCE
WINDS AND SEAS NEAR OR ABOVE 20 FT THROUGH THE END OF THE WEEK
INTO THE WEEKEND. A PARTICULARLY STRONG FRONT ON FRIDAY MAY BRING
ANOTHER ROUND OF STORM FORCE WINDS.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Jan 18, 6:11 AM PST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
611 AM PST WED JAN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     HEAVY SNOW       3 NE TOUTLE             46.36N 122.66W
01/18/2012  M18.0 INCH       COWLITZ            WA   TRAINED SPOTTER

            18 INCHES IN THE PAST 24 HOURS.

0559 AM     HEAVY SNOW       1 SW OYSTERVILLE        46.54N 124.05W
01/18/2012  M3.0 INCH        PACIFIC            WA   TRAINED SPOTTER

            3 INCHES IN THE PAST 6 HOURS.

0559 AM     HEAVY SNOW       3 NNW LA CENTER         45.90N 122.68W
01/18/2012  M13.0 INCH       CLARK              WA   TRAINED SPOTTER

            13 INCHES IN THE PAST 24 HOURS.

0610 AM     HEAVY SNOW       N PARKDALE              45.52N 121.60W
01/18/2012  M13.0 INCH       HOOD RIVER         OR   TRAINED SPOTTER

            13 INCHES IN THE PAST 9 HOURS. 23 INCHES STORM TOTAL.

&&

LRAMIREZ
Local storm report, Jan 18, 6:39 AM PST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
639 AM PST WED JAN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 AM     HEAVY SNOW       1 W SKAMANIA            45.62N 122.08W
01/18/2012  M6.0 INCH        SKAMANIA           WA   TRAINED SPOTTER

            6 INCHES IN THE PAST 10 HRS.

0637 AM     HEAVY SNOW       6 ESE BATTLE GROUND     45.74N 122.44W
01/18/2012  M7.0 INCH        CLARK              WA   TRAINED SPOTTER

            7 INCHES IN THE PAST 24 HRS.

&&

LRAMIREZ
Local storm report, Jan 18, 6:56 AM PST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
656 AM PST WED JAN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     NON-TSTM WND GST PACIFIC CITY            45.20N 123.96W
01/18/2012  M72.00 MPH       TILLAMOOK          OR   MESONET

            72 MPH GUST REPORTED AT PACIFIC CITY

0645 AM     NON-TSTM WND GST NEWPORT                 44.63N 124.05W
01/18/2012  M82.00 MPH       LINCOLN            OR   MESONET

            82 MPH GUST REPORTED AT YAQUINA BAY BRIDGE

0645 AM     NON-TSTM WND GST NEWPORT                 44.63N 124.05W
01/18/2012  M70.00 MPH       LINCOLN            OR   MESONET

            70 MPH GUST REPORTED AT NEWPORT JETTY TIDE GAGE

&&

LRAMIREZ
Local storm report, Jan 18, 7:50 AM PST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
750 AM PST WED JAN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 AM     HEAVY SNOW       FOREST GROVE            45.52N 123.10W
01/18/2012  M4.0 INCH        WASHINGTON         OR   UNKNOWN

            BLOGGER REPORTED 4 INCHES OF SNOW IN THE PAST 12 HOURS.

0741 AM     HEAVY SNOW       LONGVIEW                46.13N 122.93W
01/18/2012  M9.0 INCH        COWLITZ            WA   UNKNOWN

            BLOGGER REPORTED 9 INCHES OF SNOW IN THE PAST 12 HOURS.

0748 AM     HEAVY SNOW       4 SSW DOWNTOWN PORTLAND 45.47N 122.72W
01/18/2012  M11.0 INCH       MULTNOMAH          OR   TRAINED SPOTTER

            11 INCHES OF SNOW IN THE PAST 12 HOURS.

&&

LRAMIREZ
Local storm report, Jan 18, 7:57 AM PST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
757 AM PST WED JAN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 AM     NON-TSTM WND GST NEWPORT                 44.63N 124.05W
01/18/2012  M81.00 MPH       LINCOLN            OR   OFFICIAL NWS OBS

0726 AM     NON-TSTM WND GST LINCOLN CITY            44.97N 124.01W
01/18/2012  M84.00 MPH       LINCOLN            OR   OTHER FEDERAL

            WIND GUST 84 MPH

0726 AM     NON-TSTM WND GST 4 NNW NEWPORT           44.68N 124.07W
01/18/2012  M90.00 MPH       LINCOLN            OR   TRAINED SPOTTER

            WIND GUST 90 MPH

0736 AM     NON-TSTM WND GST FLORENCE                43.99N 124.10W
01/18/2012  M77.00 MPH       LANE               OR   MESONET

            SUSTAINED WINDS 66 MPH GUSTS 77 MPH

0744 AM     NON-TSTM WND GST 4 NNW NEWPORT           44.68N 124.07W
01/18/2012  M95.00 MPH       LINCOLN            OR   TRAINED SPOTTER

            SUSTAINED WINDS 60 MPH GUSTS TO 95 MPH

&&

LRAMIREZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 flood. Local standard time, as filed.

Flood, Benton

When
January 18, 11:00 AM PST to January 21, 4:00 PM PST
Where
Benton County, 1.66 mi S of Conroy to 0.48 mi S of Philomath
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
Other Federal Agency
Coordinates
44.526, -123.333

Heavy rain caused the Marys River near Philomath to overflow its banks and cause record flooding to surrounding areas. The Marys River crested at 21.5 feet on January 19th at 1 pm PST, 1.5 feet above flood stage.

Flood, Lane

When
January 18, 2:00 PM PST to January 21, 6:00 PM PST
Where
Lane County, 1.52 mi ESE of Mapleton to 1.78 mi NNE of Mapleton
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Other Federal Agency
Coordinates
44.021, -123.842

Heavy rain caused the Siuslaw River near Mapleton to overflow its banks, causing major flooding to surrounding areas. The Siuslaw River crested at 28.1 feet on January 19th at 3 pm PST, 10.1 feet above flood stage.

Flood, Lincoln

When
January 18, 5:00 PM PST to January 20, 5:00 AM PST
Where
Lincoln County, 0.91 mi SE of Siletz to 1.33 mi N of Siletz
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Other Federal Agency
Coordinates
44.711, -123.887

Heavy rain caused the Siletz River near Siletz to overflow its banks and flood low lying areas. The Siletz River crested at 23.5 feet on January 19th at 2 pm PST, 7.5 feet above flood stage.

Flood, Lincoln

When
January 18, 5:00 PM PST to January 20, 12:03 AM PST
Where
Lincoln County, 3.68 mi N of Denzer Bridge to 3.79 mi ESE of Tidewater
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
Other Federal Agency
Coordinates
44.383, -123.819

Heavy rain caused the Alsea River near Tidewater to overflow its banks, causing a major flood to the surrounding area. The Alsea River crested at 23.6 feet on January 19th at 5 pm PST, 5.6 feet above flood stage.

Flood, Polk

When
January 18, 10:00 PM PST to January 22, 8:00 AM PST
Where
Polk County, 0.61 mi SSW of Buena Vista to 3.33 mi NE of Falls City
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
Other Federal Agency
Coordinates
44.761, -123.153

Heavy rain caused the Luckiamute River at Suver to overflow its banks causing major flooding to surrounding areas. The Luckiamute River crested at 34.2 feet on January 19th at 7 pm PST, 7.2 feet above flood stage.

Flood, Clackamas

When
January 19, 6:00 AM PST to January 27, 1:00 AM PST
Where
Clackamas County, 2.44 mi NNW of Canby to 1.06 mi WNW of Barlow
Cause
Heavy Rain / Snow Melt
Property damage
$1.0 million
Reported by
Other Federal Agency
Coordinates
45.301, -122.724

Heavy rain combined with snowmelt runoff caused the Pudding River at Aurora to overflow its banks and flood low lying areas. The Pudding River crested at 27.8 feet on January 20th at 12 pm PST, 5.8 feet above flood stage.

Flood, Linn

When
January 19, 8:00 AM PST to January 20, 11:00 AM PST
Where
Linn County, 2.85 mi E of Millersburg to 1.67 mi E of Dever
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Other Federal Agency
Coordinates
44.687, -122.993

Heavy rain caused the Santiam River at Jefferson to overflow its banks and flood low lying areas. The Santiam River crested at 18.4 feet on January 19th at 10 pm PST, 3.4 feet above flood stage.

Flood, Lane

When
January 19, 9:00 AM PST to January 20, 6:00 AM PST
Where
Lane County, 1.55 mi W of Marcola to 1.12 mi W of Yarnell
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Other Federal Agency
Coordinates
44.173, -122.881

Heavy rain caused the Mohawk River near Springfield to overflow its banks and flood low lying areas. The Mohawk River crested at 17.9 feet on January 19th at 7 pm PST, 2.9 feet above flood stage.

Flood, Multnomah

When
January 19, 11:00 AM PST to January 20, 11:00 PM PST
Where
Multnomah County, 0.48 mi SE of Bellrose to 0.18 mi SSE of Jenne
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
45.475, -122.513

Heavy rain combined with snowmelt runoff caused the Johnson Creek at Sycamore to overflow its banks and flood low lying areas. The Johnson Creek crested at 13.2 feet on January 19th at 4 pm PST, 2.2 feet above flood stage.

Flood, Clackamas

When
January 19, 12:00 PM PST to January 20, 5:00 AM PST
Where
Clackamas County, 2.13 mi ESE of Estacada Arpt to 2.28 mi NNW of Eagle Creek
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
45.286, -122.281

Heavy rain combined with snowmelt runoff caused the Clackamas River at Estacada to overflow its banks and flood low lying areas. The Clackamas River crested at 21.4 feet on January 19th at 9 pm PST, 1.4 feet above flood stage.

Flood, Clackamas

When
January 19, 7:00 PM PST to January 20, 4:00 AM PST
Where
Clackamas County, 1.88 mi SE of Carver to 1.56 mi NNE of Oregon City
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
45.380, -122.474

Heavy rain combined with snowmelt runoff caused the Clackamas River near Oregon City to overflow its banks and flood low lying areas. The Clackamas River crested at 39.5 feet on January 20th at 2 am PST, 0.5 feet above flood stage.

Flood, Clackamas

When
January 19, 8:00 PM PST to 9:00 PM PST
Where
Clackamas County, 1.61 mi SSE of Barlow to 1.23 mi NNE of Barlow
Cause
Heavy Rain / Snow Melt
Property damage
$1.0 million
Reported by
Other Federal Agency
Coordinates
45.229, -122.716

Heavy rain combined with snowmelt runoff caused the Molalla River near Canby to overflow its banks and flood low lying areas. The Molalla River crested at 23 feet on January 19th at 8 pm PST.

Flood, Yamhill

When
January 20, 5:00 AM PST to January 21, 9:00 PM PST
Where
Yamhill County, 0.38 mi NNW of Lafayette to 3.06 mi W of Mc Minnville
Cause
Heavy Rain / Snow Melt
Property damage
$2.0 million
Reported by
Other Federal Agency
Coordinates
45.255, -123.123

Heavy rain combined with snowmelt runoff caused the South Yamhill River at McMinnville to overflow its banks and flood low lying areas. The South Yamhill River crested at 54 feet on January 19th at 3 pm PST, 4 feet above flood stage.

Flood, Marion

When
January 20, 1:00 PM PST to January 21, 1:00 PM PST
Where
Marion County, 1.41 mi NW of Orville to 1.31 mi W of St Paul
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Other Federal Agency
Coordinates
44.846, -123.168

Heavy rain caused the Willamette River at Salem to overflow its banks and flood low lying areas. The Willamette River crested at 29.4 feet on January 20th at 8 pm PST, 1.4 feet above flood stage.

Flood, Clackamas

When
January 20, 8:00 PM PST to January 23, 12:00 PM PST
Where
Clackamas County, 0.85 mi NNW of Pulp to 0.65 mi ESE of Willamette
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
45.331, -122.638

Heavy rain combined with snowmelt runoff caused the Willamette River above the Falls at Oregon City to overflow its banks and flood low lying areas. The Willamette River crested at 65.2 feet on January 21st at 8 pm PST, 1.2 feet above flood stage.

Flood, Clackamas

When
January 21, 1:00 AM PST to January 22, 4:00 PM PST
Where
Clackamas County, 0.39 mi NW of Oregon City to 0.72 mi WNW of Park Place
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
45.354, -122.605

Heavy rain combined with snowmelt runoff caused the Willamette River below the Falls at Oregon City to overflow its banks and flood low lying areas. The Willamette River crested at 29.1 feet on January 21st at 5 pm PST, 2.1 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356977, 356971, 356967, 356969, 356978, 356983, 356979, 356976, 356990, 356988, 356989, 356984, 356981, 356980, 356986, 356987.